\`x^2+y_1+z_12^34\`
Advanced Search
Article Contents
Article Contents

Dynamics of a delay differential equation with multiple state-dependent delays

Abstract Related Papers Cited by
  • We study the dynamics of a linear scalar delay differential equation $$\epsilon \dot{u}(t)=-\gamma u(t)-\sum_{i=1}^N\kappa_i u(t-a_i-c_iu(t)),$$ which has trivial dynamics with fixed delays ($c_i=0$). We show that if the delays are allowed to be linearly state-dependent ($c_i\ne0$) then very complex dynamics can arise, when there are two or more delays. We present a numerical study of the bifurcation structures that arise in the dynamics, in the non-singularly perturbed case, $\epsilon=1$. We concentrate on the case $N=2$ and $c_1=c_2=c$ and show the existence of bistability of periodic orbits, stable invariant tori, isola of periodic orbits arising as locked orbits on the torus, and period doubling bifurcations.
    Mathematics Subject Classification: Primary: 34K18, 34K13, 34K28.

    Citation:

    \begin{equation} \\ \end{equation}
  • [1]

    K. A. Abell, C. E. Elmer, A. R. Humphries and E. S. Van Vleck, Computation of mixed type functional differential boundary value problems, SIAM J. Appl. Dyn. Sys., 4 (2005), 755-781.doi: 10.1137/040603425.

    [2]

    W. G. Aiello, H. I. Freedman and J. Wu, Analysis of a model representing stage-structured population growth with state-dependent time delay, SIAM J. Appl. Math., 52 (1992), 855-869.doi: 10.1137/0152048.

    [3]

    A. Bellen and M. Zennaro, "Numerical Methods for Delay Differential Equations,'' Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 2003.

    [4]

    J. De Luca, N. Guglielmi, A. R. Humphries and A. Politi, Electromagnetic two-body problem: Recurrent dynamics in the presence of state-dependent delay, J. Phys. A, 43 (2010), 205103, 20 pp.

    [5]

    J. De Luca, A. R. Humphries and S. B. Rodrigues, Finite element boundary value integration of Wheeler-Feynman electrodynamics, J. Comput. Appl. Math., (2012).doi: 10.1016/j.cam.2012.02.039.

    [6]

    O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H.-O. Walther, "Delay Equations. Functional, Complex, and Nonlinear Analysis,'' Applied Mathematical Sciences, 110, Springer-Verlag, New York, 1995.

    [7]

    R. Driver, Existence theory for a delay-differential system, Contrib. Diff. Eq., 1 (1963), 317-366.

    [8]

    M. Eichmann, "A Local Hopf Bifurcation Theorem for Differential Equations with State-Dependent Delays,'' Ph.D thesis, Universität Gieß en, Germany, 2006.

    [9]

    K. Engelborghs, T. Luzyanina and D. Roose, Numerical bifurcation analysis of delay differential equations using DDE-BIFTOOL, ACM Trans. Math. Soft., 28 (2002), 1-21.doi: 10.1145/513001.513002.

    [10]

    J. E. Ferrell, Self-perpetuating states in signal transduction: Positive feedback, double-negative feedback, and bistability, Curr. Opin. Chem. Biol., 6 (2002), 140-148.

    [11]

    C. Foley, S. Bernard and M. C. Mackey, Cost-effective G-CSF therapy strategies for cyclical neutropenia: Mathematical modelling based hypotheses, J. Theor. Biol., 238 (2006), 754-763.doi: 10.1016/j.jtbi.2005.06.021.

    [12]

    R. Gambell, Birds and mammals: Antarctic whales, in "Key Environments Antarctica'' (eds. W. N. Bonner and D. W. H. Walton), Pergamon Press, New York, (1985), 223-241.

    [13]

    K. Green, B. Krauskopf and K. Engelborghs, Bistability and torus break-up in a semiconductor laser with phase-conjugate feedback, Physica D, 173 (2002), 114-129.doi: 10.1016/S0167-2789(02)00656-5.

    [14]

    J. Guckenheimer and P. Holmes, "Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields,'' Applied Mathematical Sciences, 42, Springer-Verlag, New York, 1983.

    [15]

    W. Gurney, S. Blythe and R. Nisbet, Nicholson's blowflies revisited, Nature, 287 (1980), 17-21.doi: 10.1038/287017a0.

    [16]

    I. Györi and F. Hartung, Exponential stability of a state-dependent delay system, Discrete Contin. Dyn. Syst., 18 (2007), 773-791.doi: 10.3934/dcds.2007.18.773.

    [17]

    J. Hale and S. M. Verduyn Lunel, "Introduction to Functional-Differential Equations,'' Applied Mathematical Sciences, 99, Springer-Verlag, New York, 1993.

    [18]

    F. Hartung, T. Krisztin, H.-O. Walther and J. Wu, Functional differential equations with state-dependent delays: Theory and applications, in "Handbook of Differential Equations: Ordinary Differential Equations,'' Vol 3 (eds. A Cañada, P. Drábek and A. Fonda), Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, (2006), 435-545.

    [19]

    G. Hutchinson, Circular causal systems in ecology, Ann. N.Y. Acad. Sci., 50 (1948), 221-246.doi: 10.1111/j.1749-6632.1948.tb39854.x.

    [20]

    Q. Hu and J. Wu, Global Hopf bifurcation for differential equations with state-dependent delay, J. Diff. Eq., 248 (2010), 2801-2840.

    [21]

    T. Insperger, G. Stépán and J. Turi, State-dependent delay in regenerative turning processes, Nonlinear Dyn., 47 (2007), 275-283.doi: 10.1007/s11071-006-9068-2.

    [22]

    Y. A. Kuznetsov, "Elements of Applied Bifurcation Theory,'' 3rd edition, Applied Mathematical Sciences, 112, Springer-Verlag, New York, 2004.

    [23]

    J.-P. Lessard, Recent advances about the uniqueness of the slowly oscillating periodic solutions of Wright's equation, J. Diff. Eq., 248 (2010), 992-1016.

    [24]

    M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science, 197 (1977), 287-289.doi: 10.1126/science.267326.

    [25]

    M. C. Mackey, Commodity price fluctuations: Price dependent delays and nonlinearities as explanatory factors, J. Econ. Theory, 48 (1989), 497-509.doi: 10.1016/0022-0531(89)90039-2.

    [26]

    J. Mallet-Paret and R. D. Nussbaum, Global continuation and asymptotic behavior for periodic solutions of a differential-delay equation, Ann. Mat. Pura. Appl. (4), 145 (1986), 33-128.doi: 10.1007/BF01790539.

    [27]

    J. Mallet-Paret and R. D. Nussbaum, Boundary layer phenomena for differential-delay equations with state-dependent time lags, I, Arch. Rat. Mech. Anal., 120 (1992), 99-146.doi: 10.1007/BF00418497.

    [28]

    J. Mallet-Paret, R. D. Nussbaum and P. Paraskevopoulos, Periodic solutions for functional differential equations with multiple state-dependent time lags, Top. Meth. Nonlin. Anal., 3 (1994), 101-162.

    [29]

    J. Mallet-Paret and R. D. Nussbaum, Boundary layer phenomena for differential-delay equations with state-dependent time lags. II, J. Reine Angew. Math., 477 (1996), 129-197.

    [30]

    J. Mallet-Paret and R. D. Nussbaum, Boundary layer phenomena for differential-delay equations with state-dependent time lags. III, J. Diff. Eq., 189 (2003), 640-692.

    [31]

    J. Mallet-Paret and R. D. Nussbaum, Superstability and rigorous asymptotics in singularly perturbed state-dependent delay-differential equations, J. Diff. Eq., 250 (2011), 4037-4084.

    [32]

    MATLAB R2011a, The MathWorks Inc., Natick, MA, 2011.

    [33]

    T. H. Price, G. S. Chatta and D. C. Dale, Effect of recombinant granulocyte colony stimulating factor on neutrophil kinetics in normal young and elderly humans, Blood, 88 (1996), 335-340.

    [34]

    M. Santillán and M. C. Mackey, Why the lysogenic state of phage $\lambda$ is so stable: A mathematical modeling approach, Biophysical J., 86 (2004), 75-84.doi: 10.1016/S0006-3495(04)74085-0.

    [35]

    J. Sieber, Finding periodic orbits in state-dependent delay differential equations as roots of algebraic equations, Discrete and Continuous Dynamical Systems - Series A, 32 (2012), 2607-2651.

    [36]

    H. Smith, "An Introduction to Delay Differential Equations with Applications to the Life Sciences,'' Texts in Applied Mathematics, 57, Springer, New York, 2011.

    [37]

    H.-O. Walther, On a model for soft landing with state dependent delay, J. Dyn. Diff. Eqns., 19 (2003), 593-622.doi: 10.1007/s10884-006-9064-8.

    [38]

    E. Wright, A non-linear difference-differential equation, J. Reine Angew. Math., 194 (1955), 66-87.

    [39]

    N. Yildirim and M. C. Mackey, Feedback regulation in the lactose operon: A mathematical modeling study and comparison with experimental data, Biophysical J., 84 (2003), 2841-2851.doi: 10.1016/S0006-3495(03)70013-7.

  • 加载中
SHARE

Article Metrics

HTML views() PDF downloads(503) Cited by(0)

Access History

Catalog

    /

    DownLoad:  Full-Size Img  PowerPoint
    Return
    Return